Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Raleigh, NC

May 2, 2003Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2003, 7:00 PM EDT for Richmond County, North Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 7:00 PM EDT (23:00 UTC)
Expired
May 2, 2003, 7:15 PM EDT
In force
15 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 126 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS52 KRAH 022300
SVRRAH
NCC153-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOFFMAN...OR ABOUT 9 MILES NORTHEAST OF
  ROCKINGHAM...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 70 MPH
  ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HOFFMAN

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3505 7977 3492 7961 3503 7949 3516 7962

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 4 hours earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 4 hours before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI MAY 2 2003

INSTABILITY IS IN NO SHORT SUPPLY AND TSRA WILL BE REACHING THE
WESTERN CWFA AROUND 500 PM. WILL THUSLY ADD LIKELY EVENING POPS TO
THE WEST AND CENTRAL ZONES. THIS INITIAL VORT MAX WILL BE FOLLOWED
BY ANOTHER IMPULSE WHICH WILL PUSH THE FRONT THROUGH LATER
TONIGHT...BUT THE LATER FRONTAL PASSAGE WILL HAVE LESS
THERMODYNAMICALLY TO WORK WITH. WILL END THE CHANCE POPS BEFORE
MORNING. TOMORROW SHOULD BE FAIRLY TRANQUIL WITH NORTHERLY FLOW
AHEAD OF THE STRONGER COOL AIR ADVECTION EARLY TOMORROW NIGHT AS THE
UPPER SHORT WAVE ROTATES THROUGH. WILL HAVE CHANCES TOMORROW
AFTERNOON OVER ALL OF THE AREA...WITH LINGERING CHANCES OF SHOWERS
INTO THE NIGHT ACROSS THE NORTHERN TIER AS THE UPPER DYNAMICS SWING
BY. HIGH 70 TO 75 TOMORROW AND A COUPLE OF DEGREES COOLER SUNDAY AS
THE RIDGING BUILDS DOWN.

MONDAY ONWARD...
MODELS SEEM NOW TO INDICATE THE LOW PRESSURE WELL WEST OF THE STATE
ON MONDAY WILL HAVE A WARM FRONT MOVING NORTH THROUGH THE FORECAST
AREA MONDAY EVENING/NIGHT. TEMPERATURES WILL BE BUMPED UPWARD A BIT
AND WINDS ADJUSTED FOR TIME PERIODS BETWEEN THE WARM FRONT MOVING
THROUGH AND THE COLD FRONT ON THURSDAY. THE TIMING OF THE COLD FRONT
HAS SLOWED CONSIDERABLY WITHIN THE GUIDANCE. CONVECTION WILL REMAIN
WITHIN THE CHANCE CATEGORIES THROUGH THE PERIOD.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, May 2, 5:26 AM EDT, 13 hours 34 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-031025-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

AN APPROACHING COLD FRONT FROM THE NORTHWEST MEETING WARM MOIST AIR
OVER THE AREA LATE TODAY WILL INCREASE THE THREAT OF ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS MAINLY IN THE
NORTHWEST HALF OF CENTRAL NORTH CAROLINA THIS EVENING AND EARLY
TONIGHT.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, May 2, 5:10 PM EDT, 1 hour 50 minutes before
NCZ021>025-038>042-073>077-083>086-088-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL NORTH CAROLINA...

A LINE OF THUNDERSTORMS...SOME OF WHICH ARE SEVERE...IS APPROACHING
CENTRAL NORTH CAROLINA. THESE STORMS ARE MOVING TO THE EAST AT 40
MILES AN HOUR. A FEW SEVERE THUNDERSTORMS AT 5 PM JUST NORTHWEST OF
WINSTON SALEM ARE NOT EXPECTED TO THREATEN THE TRIAD. THE LINE OF
STORMS WILL REACH THE WESTERN PARTS OF THE TRIAD AND THE ALBEMARLE
WADESBORO AREA NEAR 6 PM. HILLSBOROUGH SANFORD AND RAEFORD MAY SEE
STORMS AS EARLY AS 730 PM...WITH STORMS TO GOLDSBORO AND ROCKY MOUNT
BEFORE 9 PM. SOME GENERATION OF THUNDERSTORMS MAY OCCUR AHEAD OF THE
LINE...THROWING THIS TIMING OFF.

NUMEROUS REPORTS OF DAMAGING WINDS AND HAIL HAVE BEEN RECEIVED FROM
THESE STORMS AS THEY MOVED THROUGH THE MOUNTAINS AND FOOTHILLS.
RESIDENTS IN AND NEAR THE WATCH AREA SHOULD CLOSELY MONITOR LOCAL
RADIO OR TELEVISION FOR POSSIBLE WARNINGS THIS EVENING.

RLH
Local storm report, May 2, 6:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
635 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ALBEMARLE                 NC   WIND DAMAGE
05/02/03   STANLY                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY. REPORT FROM LAW
                                          OFFICIALS

0623 PM    3 S WINSTON-SALEM         NC   .75 INCH HAIL
05/02/03   FORSYTH                        DIME SIZE HAIL 2 MILES
                                          SOUTH OF I-40 AND HIGHWAY
                                          421 SPLIT.

WSS
Local storm report, May 2, 6:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
644 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    3 W THOMASVILLE           NC   WIND DAMAGE
05/02/03   DAVIDSON                       TREES DOWN. FUNNEL
                                          VISIBLE. ROOF DEBRIS IN
                                          ROAD. REPORT FROM TRAINED
                                          SPOTTER

WSS
Local storm report, May 2, 6:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
647 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    3 W THOMASVILLE           NC   WIND DAMAGE
05/02/03   DAVIDSON                       TREES DOWN. FUNNEL
                                          VISIBLE. ROOF DEBRIS IN
                                          ROAD. REPORT FROM TRAINED
                                          SPOTTER

0630 PM    LEXINGTON                 NC   1.00 INCH HAIL
05/02/03   DAVIDSON                       PUBLIC REPORT. JUST
                                          OUTSIDE OF LEXINGTON CITY
                                          LIMITS

WSS
Local storm report, May 2, 6:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    0 HIGH POINT              NC   .75 INCH HAIL
05/02/03   GUILFORD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:46 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth44 min
May 2, 5:53 PM EDTSevere Thunderstorm WarningRAHStanly22 min
May 2, 6:26 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond34 min
May 2, 6:27 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth43 min
May 2, 6:34 PM EDTTornado WarningRAHDavidson26 min
May 2, 6:39 PM EDTTornado WarningRAHForsyth36 min
May 2, 6:40 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph50 min
May 2, 6:58 PM EDTSevere Thunderstorm WarningRAHMoore, Scotland47 min
May 2, 7:15 PM EDTSevere Thunderstorm WarningRAHHoke30 min
May 2, 7:38 PM EDTSevere Thunderstorm WarningRAHCumberland37 min
May 2, 7:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.